Alert archive / Colorado / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 31, NWS Pueblo, CO

May 28, 2001Las Animas County, Colorado

NWS Pueblo, CO issued this severe thunderstorm warning at May 28, 2001, 10:08 PM MDT for Las Animas County, Colorado. It was in force for 2 hr. 1 report came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
May 28, 2001, 10:08 PM MDT (04:08 UTC)
Expired
May 29, 2001, 12:15 AM MDT
In force
2 hr
Issued by
NWS Pueblo, CO
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Las Animas County, CO

The radar

The Pueblo radar (KPUX), 130 km from the middle of the area, began a volume at 04:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 28, 10:29 PM MDTHail 1Ville Green, CO

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 28, 10:00 PM MDTSevere Thunderstorm WatchSPC4 hr

The nearest sounding before it

Denver, CO (KDNR), launched 00:00Z, 4.1 hours before the alert went out and 276 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2001-05-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 20 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 2001-05-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 67 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
20 J/kg
Mixed-layer CIN
-221 J/kg
Mixed-layer LCL
1742 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
67 m²/s²
0-3 km storm-relative helicity
319 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KPUB 290409
SVRPUB

COC071-290615-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PUEBLO CO
1008 PM MDT MON MAY 28 2001

THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN LAS ANIMAS COUNTY IN SOUTHEAST COLORADO

* UNTIL 1215 AM MDT

* AT 1008 PM MDT NATIONAL WEATHER SERVICE DOPPLER RADAR SHOWED THE
  SEVERE THUNDERSTORM 13 MILES WEST OF VILLE GREEN...OR ABOUT 44
  MILES SOUTH OF LA JUNTA...MOVING EAST AT 30 MPH.

* SOME LOCATIONS AFFECTED WILL BE...
  OPEN COUNTRY OF EASTERN LAS ANIMAS COUNTY THROUGH 1215 AM MDT
  VILLE GREEN AROUND 1030 PM MDT

AT THIS TIME THE MOST LIKELY KIND OF SEVERE WEATHER IS HAIL AROUND
ONE INCH IN DIAMETER AND DAMAGING WINDS AROUND 60 MPH. GET INDOORS
AND IN AN INTERIOR ROOM AWAY FROM WINDOWS. A BASEMENT CAN OFFER THE
BEST PROTECTION.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEYz
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN PUEBLO.

LAT...LON 3746 10385 3727 10384 3727 10312 3754 10311

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 28, 2:14 PM MDT, 7 hours 54 minutes earlier.

Area forecast discussion, May 28, 2:14 PM MDT, 7 hours 54 minutes before
SOUTH CENTRAL AND SOUTHEAST COLORADO AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PUEBLO COLORADO
214 PM MDT MON MAY 28 2001

MAIN CONCERN IS THE POSSIBILITY OF SEVERE WEATHER THIS EVENING...AND
THEN PRECIP CHANCES FOR THE REST OF THE FORECAST PERIOD.

WEAK SHORTWAVE COMING OUT OF NM SHOULD HELP TO ENHANCE CONVECTION
THIS EVENING.  CLOUD COVER THIS MORNING AND EARLY AFTERNOON IN MANY
AREAS HAS CAUSED A SLOW WARMUP.  CAPES ARE NOT AS IMPRESSIVE TODAY
AS THEY WERE YESTERDAY...WITH LESS THAN 1500 J/KG...AND THE LIS ARE
-2.  THERE STILL IS A SLIGHT CHANCE FOR A COUPLE SEVERE STORMS THIS
AFTERNOON AND EVENING IN THE SOUTHEAST PLAINS.  SPC HAS TAKEN THE MDT
RISK OUT OF SE CO...BUT LEFT THE AREA IN A SLGT RISK. THERE SHOWERS
AND THUNDERSTORM ACTIVITY COULD CONTINUE UNTIL LATE NIGHT OVER THE
FAR EASTERN PLAINS...BUT WILL MOSTLY BE IN THE EVENING. OVERNIGHT THE
UPPER TROUGH WILL LIE FROM CO SOUTHWEST TO SE AZ/SW NM...WITH THE
STRONGER DYNAMICS STAYING SOUTH OF THE AREA. GOOD LOW LEVEL MOISTURE
OVER THE EASTERN PLAINS TONIGHT AND WILL KEEP SKIES MOSTLY CLOUDY.
THE MOISTURE OVER WESTERN PORTIONS OF THE FORECAST AREA WILL BE LESS
TONIGHT AND WILL GO WITH PARTLY CLOUDY SKIES. CLOUD COVER IN THE EAST
SHOULD KEEP OVERNIGHT LOWS MILD.

ON TUESDAY UPPER TROUGH WILL STILL BE OVER CO.  THERE WILL STILL BE
ENOUGH MOISTURE OVER EASTERN AREAS FOR AT LEAST SCATTERED SHOWERS
AND THUNDERSTORMS.  THE WESTERN AREA WILL BE A LITTLE DRIER AND
SHOULD SEE ONLY A SLIGHT CHANCE FOR SHOWERS AND THUNDERSTORMS IN THE
AFTERNOON AND EVENING. TEMPS ON TUESDAY WILL BE NEAR SEASONAL...ETA
INDICATES A LITTLE COOLER THAN TODAY...MAINLY OVER THE EASTERN
PLAINS. TUESDAY NIGHT THE TROUGH MOVES EAST OF THE STATE AND BEHIND
THE TROUGH OVER THE EASTERN CO PLAINS...THERE WILL BE A NORTHERLY
SURGE.

DURING THE DAY WEDNESDAY...AN UPPER RIDGE BEGINS BUILDING OVER THE
WESTERN U.S....WITH NW FLOW OVER CO.  THE ATMOSPHERE SHOULD BE A
LITTLE DRIER...BUT A WEAK SHORTWAVE IS FORECAST TO MOVE OVER THE
AREA DURING THE AFTERNOON AND EVENING TO HELP INITIATE CONVECTION.
WILL STILL GO WITH A CHANCE FOR AFTERNOON AND EVENING SHOWERS AND
THUNDERSTORMS ACROSS SOUTHEAST AND SOUTH CENTRAL CO. WITH THE
NORTHERLY SURGE TUES NIGHT...TEMPS ON WED OVER THE SOME OF THE
EASTERN PLAINS WILL PROBABLY BE A LITTLE COOLER.  WED NIGHT THE
SHORTWAVE MOVES OUT OF THE AREA AND MOST SHOWERS AND THUNDERSTORMS
SHOULD END AFTER THE EVENING HOURS.  THE UPPER RIDGE WILL BE
CENTERED OVER ABOUT SRN NV.

EXTENDED (THU-MON):  THE UPPER RIDGE WILL BE THE MAIN WEATHER
FEATURE AFFECTING THE FORECAST AREA INTO SATURDAY...WITH TEMPS
WARMING.  ON THURSDAY A LITTLE MOISTURE AND SOME UPSLOPE OVER THE
EASTERN PLAINS COULD STILL MEAN A SLIGHT CHANCE FOR SOME AFTERNOON
AND EVENING SHOWERS OR THUNDERSTORMS...BUT THEN THE WEATHER SHOULD BE
DRY.  ON SATURDAY A STRONG UPPER LOW WILL MOVE TO THE WA AND SRN BC
COAST WHICH WILL PUSH THE RIDGE AXIS EAST OF COLORADO. THIS UPPER LOW
THEN DROPS SOUTH INTO EASTERN OR BY LATE IN THE DAY MONDAY.  THIS
BRINGS CO A STRONGER SW FLOW...AND IT STILL LOOKS RELATIVELY DRY.

.PUB...NONE.

The office that day

Everything else NWS Pueblo, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 28, 6:28 PM MDTSevere Thunderstorm WarningPUBEl Paso62 min
May 28, 7:01 PM MDTSevere Thunderstorm WarningPUBLas Animas119 min
May 28, 7:23 PM MDTSevere Thunderstorm WarningPUBEl Paso97 min
May 28, 7:26 PM MDTTornado WarningPUBEl Paso64 min
May 28, 8:24 PM MDTSevere Thunderstorm WarningPUBFremont96 min
May 28, 8:28 PM MDTTornado WarningPUBLas Animas62 min
May 28, 8:30 PM MDTTornado WarningPUBEl Paso60 min
May 28, 8:49 PM MDTSevere Thunderstorm WarningPUBEl Paso71 min
May 28, 9:18 PM MDTTornado WarningPUBEl Paso57 min
May 28, 10:16 PM MDTSevere Thunderstorm WarningPUBEl Paso59 min
May 28, 11:18 PM MDTSevere Thunderstorm WarningPUBEl Paso27 min
May 29, 11:52 AM MDTTornado WarningPUBProwers53 min
May 29, 12:13 PM MDTTornado WarningPUBKiowa62 min
May 29, 12:46 PM MDTTornado WarningPUBProwers59 min
May 29, 1:15 PM MDTTornado WarningPUBLas Animas60 min
May 29, 1:44 PM MDTSevere Thunderstorm WarningPUBProwers61 min
May 29, 2:15 PM MDTSevere Thunderstorm WarningPUBLas Animas60 min
May 29, 2:28 PM MDTTornado WarningPUBLas Animas62 min
May 29, 2:31 PM MDTTornado WarningPUBKiowa59 min
May 29, 2:37 PM MDTTornado WarningPUBEl Paso53 min
May 29, 2:46 PM MDTSevere Thunderstorm WarningPUBKiowa59 min
May 29, 3:26 PM MDTTornado WarningPUBKiowa64 min
May 29, 3:32 PM MDTTornado WarningPUBProwers58 min
May 29, 4:05 PM MDTSevere Thunderstorm WarningPUBBent55 min
May 29, 4:19 PM MDTTornado WarningPUBBent, Prowers56 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.